How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
659881
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

does hydrochlorothiazide cause weight loss

This answer was rated:

No Comment Added

Optional Information:
Female , Age: 53

Already Tried:
I am using 25mg of hydrochlorothiazide for blood pressure. I was already a size 4 (past few years.) I'd always been a size 2, but since taking the diuretics, I have lost at least 8 pounds and am now back down to a size 2. I am trying to maintain my normal caloric intake, but never was a big eater. And I don't eat a lot of high caloric foods, meat or sweets. But I am worried about the weithg loss. I will be going back to aerobics classes this week and am afraid I will wither away.





Its not a symptom I normally associate with hydrochlorthiazide.
Can you give me more information about yourself, your medical history and the weight loss issue?
Also what other medication do you take?
Customer: replied 10 years ago.
Reply to Pauline's Post: I was also put on Norvasc 2.5mg. about a month ago after trying the hydro for a month (started out at 12.5mg.). I just had a full cardiac workup, echo, holter, ekg, stress test, and everything came back normal. Also had complete metabolic panel blood test and testing for diabetes. No problems there either. I was lifting weights, taking pilates, yoga and aerobics for almost 2 years until Christmas when I injured my shoulder. I went to the Dr. for the shoulder and was diagnosed with high blood pressure. Wondering if I'm losing both fluid and bulk simultaneously since the taking of the medication and stopping the fitness classes coincide.
Taking diuretics,you will lose fluid and depending upon the extent on water retention to begin with, 8 pounds could ,over a couple of weeks could be due to fluid.

Muscle mass will drop if you are not maintaining the previous exercise regimen and as muscle is heavier than fat (prorata) then this will also contribute to that 8 pounds.

Your calorie intake needs to be 2000 calories to maintain your weight if you are an average woman.Any less than this will contribute to weight loss as your body uses up glycogen stores.
If you exercise hard then you may need to increase this amount above 2000 calories.

Make sure you drink plenty of water to maintain hydration especially when you exercise.

If you want to put weight on then increase your diet in a balanced way to ensure adequate amounts of protein, carbohydrate and essential fats. You can buy powdered supplements to sprinkle over cereal etc if you do not want to increase meals however I must stress that these are short term use only.
I hope this answers your question
Pauline and 2 other Health Specialists are ready to help you
Customer: replied 10 years ago.
It makes sense given the combination of water pills and cessation of muscle building. I'll try to drink more water. Have been trying to eat more things high in potassium, which in and of itself is a change to remember to carry things to work with me and then take time to eat them during the day. Changing lifestyle is hard. I will look into the supplements you recommended and be more calorie conscious (the reverse way). Started drinking a "Boost Plus" everyday to add more calories. Thank you for your response.